Since its introduction to women in the United States in 1960, the birth control pill has been lauded as a giant step toward sexual and reproductive freedom for women. However, these pills work by introducing synthetic hormones to the body that can upset the balance of natural hormones.
This disruption of hormones can cause mood swings and even depression in women. In fact, women are more likely to become severely depressed if they are taking hormonal contraceptive. How can a pill that's supposed to give you more freedom actually end up harming you? Read on to find out more.
What Types of Birth Control are Available?
The most common method of birth control is oral contraception (the pill). There are currently 35 different brands of birth control pills available in the United States. Other methods of birth control include barrier methods like female and male condom, hormonal methods like the patch and vaginal ring, and implanted devices such as intrauterine devices. Most of these methods are hormonal.
Why Do I Have Mood Swings on Birth Control?
Most pills contain synthetic versions of the hormones estrogen and progesterone. Additionally, there is one pill on the market, the mini pill, which contains only progestin (synthetic progesterone). When these hormones interact with the brain they act in two different ways to lower the levels of serotonin. First, they directly suppress the brain's production of this vital chemical, and second, they release power chemicals themselves that act as inhibitors to the serotonin your brain produces.
What Are Other Side Effects of Birth Control?
The most common side effects of hormonal oral contraception include a loss of libido, spotting between periods, tender breasts, headaches, nausea, and weight gain. If you experience any of these signs and symptoms you should contact you doctor because these symptoms can also indicate a serious disorder. However, birth control can sometimes have pleasant side effects, such as easing your premenstrual syndrome (PMS) and curing facial acne.
More Information about Birth Control
If you feel like your birth control is responsible for your mood swings, talk to your doctor about switching to a different brands or method; keep another form of birth control like condoms. Remember that pills, patches, and vaginal rings are all medications. Always tell your doctor you are on the pill before taking any prescribed medications. If you decide to stop taking the pill altogether, your symptoms should disappear with time.
Other Related Articles:
Mood Swings Weight Gain
Understanding the Difference Between Menopausal Mood Swings and PMS
Mood swings impact on women
Reasons for mood swings
My Partner is Not Understanding of My Menopausal Mood Swings – What Can I Do?